From Our 2011 Archives
Font Size
A
A
A

Chewing Khat Linked to Stroke, Death

Herbal Stimulant Raises Risk of Stroke and Death in People With Heart Disease

By Jennifer Warner
WebMD Health News

Reviewed by Louise Chang, MD

Dec. 12, 2011 -- Chewing an herbal stimulant popular in the Arabian Peninsula and East Africa may pose serious health risks for people with heart disease.

A new study shows people with heart disease who chew the fresh leaves of the Catha edulis, known as khat, have a higher risk of stroke, heart failure, and death than non-users.

Researchers say chewing khat dates back to antiquity, and its use has spread from the Middle East to Western Europe and the U.S., where it is illegal. Up to 20 million people worldwide use khat.

The khat plant has stimulant effects similar to that of amphetamine and cocaine. It can cause feelings of euphoria, hyperactivity, restlessness, loss of appetite, and weight loss.

The National Drug Intelligence Center says East African and Yemeni dealers are distributing khat in the U.S., and numerous seizures of khat and dried khat (known as graba) have recently been reported.

Khat Raises Heart Risks

In the study, published in Circulation: Journal of the American Heart Association, researchers followed more than 7,000 people with heart disease in Bahrain, Saudi Arabia, Qatar, Oman, the United Arab Emirates, and Yemen for one year.

Nineteen percent of the participants were khat users. The khat users overall had lower rates of diabetes and high blood pressure, which are classic heart and stroke risk factors.

The results showed that compared to non-khat users, people who chewed khat were more likely to have complications, including stroke and heart failure, or die within one year.

For example, khat users admitted to the hospital for heart disease (heart attack or chest pain) had a 7.5% death rate in the hospital compared to a 3.8% rate among those who were not khat users. The death rate within one year was nearly 19% among khat users vs. nearly 11% among non-users.

Researchers say those risks may be attributed to several factors.

People who used khat tended to delay seeking medical attention for symptoms, and the effects of khat interfered with treatment of clot-busting thrombolytic therapy that is used in many cases of heart attacks.

"Global awareness of the negative impact of khat-chewing on health and social life is warranted before it becomes endemic," says researcher Jassim Al Suwaidi, MB, ChB, director of cardiovascular research in the department of cardiology and cardiovascular surgery at Hamad General Hospital in Doha, Qatar, in a news release. "This report underscores the importance of improving education about the [heart and stroke] risks of khat-chewing as well as the need for further studies in the field."

SOURCES: Waleed, A. Circulation: Journal of the American Heart Association, published online Dec. 12, 2011. News release, American Heart Association.

©2011 WebMD, LLC. All Rights Reserved.





NIH talks about Ebola on WebMD


Medical Dictionary